Texas, 2005

Flash Flood in Texas, July 29, 2005

July 29, 2005 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 29, 1:35 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 29, 1:35 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT FRI JUL 29 2005

.SHORT TERM...
PRIMARY CONCERN THROUGH THE SHORT TERM WILL BE LOCATION AND COVERAGE
OF CONVECTION. PRECIP SHIELD OVER THE EASTERN BASIN IS WANING AS
ADDITIONAL SHOWERS/STORMS DEVELOP OVER THE WESTERN BASIN/FAR
SOUTHEASTERN NEW MEXICO. VISIBLE SATELLITE TRENDS INDICATE BROKEN CU
FIELD OVER MOST OF THE FORECAST AREA WITH MULTIPLE SMALL BOUNDARIES
LEFT BEHIND BY PREVIOUS CONVECTION. IN GENERAL...THREAT OF
WIDESPREAD HEAVY RAINFALL SHOULD END AFTER 00Z...SO WILL ALLOW THE
FLASH FLOOD WATCH TO EXPIRE.

REPORTS OF FUNNEL CLOUDS ASSOCIATED WITH THIS CONVECTION HAVE BEEN
RECEIVED...AND EXPECT TO SEE MORE OCCURRENCES THROUGH PEAK HEATING
GIVEN VERY MOIST AIRMASS AND CONVECTION ATOP SMALL SCALE BOUNDARIES.
A FEW LANDSPOUTS CAN NOT BE RULED OUT AND HAVE ADDRESSED WITH AN SPS.

CONVECTION OVER THE NORTHERN FA SHOULD BEGIN TO DISSIPATE WITH THE
LOSS OF INSOLATION. BEST CHANCE FOR ADDITIONAL PRECIP OVERNIGHT WILL
BE OVER THE LOWER TRANS PECOS/BIG BEND IN PROXIMITY TO THE REMNANTS
OF THE OLD SYNOPTIC SCALE BOUNDARY. WILL DRAW SLIGHT CHANCE GRIDDED
POPS THERE WHERE WEAK ASCENT/UPGLIDE MAY CONTRIBUTE TO CONVECTIVE
POTENTIAL. OTHERWISE...FEW CHANGES WERE REQUIRED.

.LONG TERM...
THE LONG RANGE MODELS ARE CONSISTENT AND CONTINUE TO DEPICT A GRADUAL
EASTWARD EXPANSION OF THE SUBTROPICAL RIDGE THIS WEEKEND.  THE CWFA
WILL CONTINUE TO BE ON THE SOUTHERN PERIPHERY OF THIS ANTICYCLONE...
THUS WE CAN EXPECT TO SEE TEMPERATURES WARM CLOSE TO CLIMATOLOGY BY
SUNDAY.  DRIER AIR WILL ALSO WORK INTO THE AREA...ALTHOUGH PERHAPS
NOT AS STRONG AS WHAT IS DEPICTED GIVEN THE ANTECEDENT RAINS AND
ASSOCIATED EVAPOTRANSPIRATIVE FLUX.  BY MONDAY...HOWEVER...ANOTHER
WEAKNESS DEVELOPS ON THE SOUTH END OF THE RIDGE...AND BY MIDWEEK
THE MODELS ARE SHOWING A RESPECTABLE TROUGH/DEFORMATION ZONE ACROSS
THE CWFA.  ALL THIS SHOULD FAVOR DIURNALLY DRIVEN CONVECTION...
MAINLY OVER THE MOUNTAINS AND ADJACENT PLAINS...WITH THE BEST CHANCES
TOMORROW AND AGAIN LATE IN THE EXTENDED.  THE MODELS ARE INDICATING
ANOTHER COLD FRONTAL PASSAGE AT THE END OF THE EXTENDED...BUT WILL
WAIT A FEW MORE MODEL CYCLES AND SEE WHERE THE FRONT IS...IF INDEED
IT MAKES IT DOWN HERE.

AS STATED EARLIER...POP GRIDS INDICATE GREATEST CHANCES OVER THE
MOUNTAINS AND ADJACENT PLAINS.  DIDNT GET TOO CARRIED AWAY WITH
QPF AS COVERAGE WILL BE ISOLATED...BUT LOCALLY HEAVY AMOUNTS COULD
BE SEEN OVER THE DAVIS MOUNTAINS SATURDAY.  WX GRIDS REFLECT THE
DIURNAL NATURE OF THE CONVECTION...AND DEWPOINT...MAXT...AND
MINT GRIDS REFLECT A BLEND OF THE LATEST GFS MODIFIED BY A
CONSENSUS OF GFS AND GFS ENSEMBLE MOS.  WINDS WILL STAY OUT OF THE
SOUTHEAST AND WILL BE ON THE LIGHT SIDE.  THE CURRENT FORECAST HAS
THIS WELL IN HAND AND ONLY MINOR TWEAKS WERE NEEDED HERE AND THERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  91  70  96 /  20  20  20   0
CARLSBAD NM                66  93  69  96 /  20  20  20   0
DRYDEN TX                  72  92  71  95 /  20  20  20  10
FORT STOCKTON TX           68  90  69  93 /  20  20  20  10
GUADALUPE PASS TX          62  86  66  89 /  20  20  20  10
HOBBS NM                   67  92  68  95 /  10  20  20   0
MARFA TX                   55  84  58  85 /  20  30  30  10
MIDLAND INTL AIRPORT TX    67  91  71  95 /  20  20  20   0
ODESSA TX                  68  92  71  96 /  20  20  20   0
WINK TX                    71  95  73  97 /  20  20  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT FRIDAY FOR
      THE FOLLOWING ZONES...BIG BEND AREA...DAVIS/APACHE
      MOUNTAINS AREA...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...
      AND TERRELL.

&&

10/70
Hazardous weather outlook, Jul 29, 12:34 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT FRI JUL 29 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301747-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
134 PM CDT FRI JUL 29 2005 (1234 PM MDT FRI JUL 29 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER A LARGE
PART OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS EVENING.
HOWEVER...THE THREAT OF FLASH FLOODING WILL DECREASE OVER THE
DAVIS MOUNTAINS...BIG BEND...AND THE LOWER TRANS PECOS. VERY
LOCALIZED HEAVY RAINFALL...DANGEROUS LIGHTNING...AND GUSTY WINDS
MAY ACCOMPANY THE STRONGEST STORMS.

A FEW FUNNEL CLOUDS MAY OCCUR WITH THE STRONGEST STORMS THROUGH
EARLY EVENING. THESE FUNNELS GENERALLY POSE NO THREAT...AND ARE
COMMON WHEN SHOWERS AND STORMS DEVELOP IN VERY MOIST CONDITIONS
SUCH AS TODAY/S. ON RARE OCCASIONS...SUCH FUNNELS MAY BRIEFLY
TOUCH DOWN BECOMING LANDSPOUTS. LANDSPOUTS APPEAR AS A LARGE
DUST DEVIL AND MAY PRODUCE WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. STORM SPOTTERS AND LAW
ENFORCEMENT OFFICIALS SHOULD REMAIN ALERT IF THUNDERSTORMS THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 29, 12:13 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM CDT FRI JUL 29 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
113 PM CDT (1213 PM MDT) FRI JUL 29 2005

...FUNNEL CLOUDS POSSIBLE OVER MUCH OF WEST TEXAS AND
   SOUTHEAST NEW MEXICO THIS AFTERNOON AND EARLY EVENING...

AT 1245 CDT (1145 AM MDT)...FIRE DEPARTMENT AND LAW ENFORCEMENT
OFFICIALS REPORTED THAT FUNNEL CLOUDS WERE OBSERVED IN THE AREA
BETWEEN HOBBS AND EUNICE. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATES SHOWERS AND THUNDERSTORMS OVER THE AREA...MOVING NORTH AT
15 MPH.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER A LARGE PART
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND THROUGH
THE EARLY EVENING HOURS. CONDITIONS ARE FAVORABLE FOR THE FORMATION
OF SHORT LIVED FUNNEL CLOUDS IN ASSOCIATION WITH A FEW OF THESE
STORMS. SUCH FUNNEL CLOUDS ARE COMMON WHEN SCATTERED STORMS DEVELOP
IN A VERY MOIST AIRMASS SIMILAR TO TODAY/S ENVIRONMENT.

SUCH FUNNEL CLOUDS TYPICALLY POSE NO HAZARD. HOWEVER...THEY
OCCASIONALLY DO TOUCH DOWN WITH LITTLE OR NO WARNING. SUCH EVENTS
ARE REFERRED TO AS LANDSPOUTS...AND THEY APPEAR AS A LARGE DUST
DEVIL AND MAY CONTAIN WINDS UP TO 60 MPH. MINOR DAMAGE COULD OCCUR.

IF A FUNNEL CLOUD...OR A LANDSPOUT...IS SIGHTED NEAR YOUR LOCATION
YOU SHOULD SEEK SHELTER IN A STURDY BUILDING. AVOID OPEN AREAS WHERE
DEBRIS COULD BE BLOWN ABOUT SHOULD ONE OF THE FUNNEL CLOUDS TOUCH THE
GROUND.

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Midland

When
July 29, 3:45 PM CST to 4:45 PM CST
Where
Midland County, Midland
Reported by
GENERAL PUBLIC
Coordinates
32.000, -102.083

The public reported flash flooding at the intersection of Midkiff and Wadley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463281.